ADHD drugs tied to slightly higher risk of heart problems in kids
ADELAIDE – (Reuters Health) – Children and adolescents who take medication to treat their attention-deficit/hyperactivity disorder (ADHD) may be at a slightly increased risk of heart problems, suggests a new study.
“Our results suggest that the events are rare, however, parents and clinicians should be aware of the potential for cardiac adverse effects” in children taking methylphenidate, or Ritalin, said senior author Nicole Pratt, of the University of South Australia in Adelaide.
The findings of the new study show that more research is needed on the potential side effects of the drug, she told Reuters health.
Methylphenidate, a stimulant, reduces impulsivity and hyperactivity in children with ADHD, write Pratt and colleagues in the BMJ. However, there have been concerns that the drug may be tied to heart problems.
For the new study, the researchers used insurance data on 114,647 South Korean children up to age 17 with ADHD who received at least one prescription for methylphenidate.
Between 2008 and 2011, 1,224 of the children developed cardiovascular problems for the first time. Overall, 864 children developed heart rhythm problems, 395 had high blood pressure, 57 had heart attacks, 67 had strokes and 44 had heart failure.
Kids were about 61 percent more likely to have a heart rhythm problem when they were taking methylphenidate than when they weren’t, the researchers found. Kids were most at risk for a heart rhythm problem during the first three days of treatment, but the increased risk disappeared once the child had been on the drug for more than 56 days.
The risk for a heart rhythm problem was also highest among children with congenital heart disease.
There was no overall increased risk of heart attacks while children were being treated with methylphenidate, but there was a slightly higher risk between eight and 56 days after the start of treatment.
No link was found between methylphenidate and high blood pressure, stroke and heart failure.
Parents should not change their children’s medications based on this study’s results, Pratt told Reuters Health in an email. Instead, they should discuss their concerns with their child’s doctor.
“When the medicine is deemed necessary children should have blood pressure and heart rate monitored to help mitigate any potential risk,” she said.
In an editorial, John Jackson notes that the researchers looked at whether children experienced a heart problem near the time they started taking methylphenidate, compared to when they weren’t taking the medication.
The study did not look at whether heart problems occurred more often in those who started taking methylphenidate than in those who were not prescribed the drug, wrote Jackson, of the Harvard T.H. Chan School of Public Health in Boston.
The new study, “underscores the need to consider the severity of ADHD symptoms and the option of non-stimulants for children with high cardiovascular risk, to avoid uses that are entirely off label, and to closely monitor patients for whom stimulants are critical for their wellbeing and development,” he wrote.
Pratt said it will be important to replicate these findings in other populations.
“This information will help clinicians and parents weigh up the risks against the benefits of treatment particularly in mild cases of ADHD,” she said. –REUTERS